Alert archive / California / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 1, NWS Medford, OR

June 28, 2008Siskiyou County, California

NWS Medford, OR issued this severe thunderstorm warning at Jun 28, 2008, 6:03 PM PDT for Siskiyou County, California. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2008, 6:03 PM PDT (01:03 UTC)
Expired
Jun 28, 2008, 6:27 PM PDT
In force
24 min
Issued by
NWS Medford, OR
Area
Storm-based polygon

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 1.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2008-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2008-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
445 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
3815 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:32 PM PDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 28, 2:32 PM PDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
232 PM PDT SAT JUN 28 2008

.DISCUSSION...TONIGHT THROUGH SUNDAY NIGHT...THE WELL ADVERTISED
THUNDERSTORM OUTBREAK IS STARTING TO DEVELOP THIS AFTERNOON. TO
REVIEW THE SYNOPTIC SITUATION...MOIST UNSTABLE AIR HAS MOVED INTO
NORTHERN CALIFORNIA AND SOUTHWEST OREGON WITH UPPER LEVEL WINDS
COMING OUT OF THE SOUTHEAST...WHICH IS AN OPTIMAL DIRECTION FOR
PRODUCING ENHANCED THUNDERSTORMS OVER NORTHERN CALIFORNIA AS WELL
AS OVER JACKSON AND JOSEPHINE COUNTIES IN OREGON. SOME ADDITIONAL
DETAILS AVAILABLE TODAY ARE THAT CONVECTIVE INITIATION TEMPERATURE
IS BETWEEN 95 AND 102 DEGREES...WE ARE REACHING RIGHT ABOUT NOW.
ALSO...SATELLITE IMAGERY INDICATES A SHORT WAVE DISTURBANCE MOVING
NORTHWARD OVER THE SACRAMENTO VALLEY THIS AFTERNOON WHICH SHOULD
ENHANCE THUNDERSTORM DEVELOPMENT RIGHT AROUND MAX HEATING LATE
THIS AFTERNOON AND EARLY THIS EVENING OVER NORTHERN CALIFORNIA AND
SOUTHWEST OREGON. IN SUMMARY...THE THUNDERSTORM FORECAST LOOKS ON
TRACK FOR TONIGHT. STILL EXPECTING STORMS TO BECOME WET SOON AFTER
INITIATION SINCE PRECIPITABLE WATER IS FORECAST TO INCREASE TO
ABOUT 1.5 INCHES OVER THE AREA BY EARLY EVENING. WILL HAVE TO KEEP
AN EYE OUT FOR ANY STORMS THIS EVENING THAT SIT IN ONE PLACE TOO
LONG...SINCE RAINFALL ON STATIONARY STORMS HAVE AN OUTSIDE CHANCE
OF PRODUCING LOCALIZED FLASH FLOODING. HOWEVER...AT THIS
POINT...IT APPEARS THAT STORMS WILL MOVE TOO FAST TO BE A FLOODING
THREAT.

ALL THE FACTORS MENTIONED ABOVE SHOULD KEEP THUNDERSTORMS GOING
OVERNIGHT TONIGHT AND THROUGH THE DAY SUNDAY. HOWEVER...THE
FOCUS FOR STORMS ON SUNDAY SHOULD SHIFT NORTHEASTWARD AND CENTERED
ON EASTERN DOUGLAS COUNTY...THE CASCADES AND NORTHERN PORTION OF
KLAMATH AND LAKE COUNTIES. FINALLY...THIS EVENT SHOULD END SUNDAY
EVENING AS THE SYSTEM MOVES NORTHEASTWARD INTO NORTHEASTERN OREGON
AND IDAHO.

MONDAY...A DEVELOPING TROUGH OF LOW PRESSURE OVER THE EASTERN
PACIFIC WILL BRING NORTHERN CALIFORNIA AND SOUTHWEST OREGON UNDER
A MORE TYPICAL SOUTHWEST FLOW. SHOWERS AND THUNDERSTORMS ARE
POSSIBLE BY AFTERNOON...BUT THIS SHOULD BE RELATIVELY WEAK
DEVELOPMENT COMPARED TO THIS WEEKENDS DYNAMICS.

TUESDAY AND WEDNESDAY...EXPECT A DRY PERIOD WITH UPPER-LEVEL FLOW
BECOMING MORE SOUTHERLY DUE TO TROUGH DIGGING IN THE EASTERN PACIFIC.

THURSDAY AND FRIDAY...COOL FRONT EXPECTED TO PUSH INTO THE AREA
BRINGING COOLER TEMPERATURES AND A CHANCE OF PRECIPITATION.

&&

.AVIATION...ALONG THE COAST...MVFR CEILINGS WILL PERSIST NEAR OR
ALONG THE COAST. INLAND...THUNDERSTORMS ARE EXPECTED TO DEVELOP
THIS AFTERNOON PERSISTING OVERNIGHT.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT SUNDAY FOR ORZ620-ORZ621-ORZ622-
     ORZ623-ORZ624-ORZ625.

CA...RED FLAG WARNING UNTIL 11 PM PDT SUNDAY FOR CAZ280-CAZ281-CAZ282-
     CAZ284-CAZ285.

PACIFIC COASTAL WATERS...NONE.

MWJ
Hazardous weather outlook, Jun 28, 3:05 PM PDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
305 PM PDT SAT JUN 28 2008

CAZ080>085-ORZ023>031-291500-
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
305 PM PDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA...SOUTH CENTRAL OREGON AND SOUTHWEST OREGON.

.DAY ONE...TONIGHT

A RED FLAG WARNING IS IN EFFECT THROUGH TONIGHT. SEE WEATHER
MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE RED FLAG WARNING WILL REMAIN IN EFFECT UNTIL 11 PM PDT SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WOODHEAD

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:33 PM PDTSevere Thunderstorm WarningMFRJackson, Josephine42 min
Jun 28, 8:16 PM PDTSevere Thunderstorm WarningMFRJosephine29 min
Jun 29, 5:08 AM PDTFire Weather WatchMFRDouglas, Harney, Jackson, Klamath, Lake31 hr

Nearby

Severe Thunderstorm Warnings in California, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.